Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 12, 2022, 3:40 PM CST for 16 counties in Kansas. It took effect at Mar 13, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2022, 3:40 PM CST (21:40 UTC)
- In effect from
- Mar 13, 2022, 12:00 PM CDT
- Expired
- Mar 13, 2022, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WWUS83 KICT 122140 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 340 PM CST Sat Mar 12 2022 KSZ091>093-098-131245- /O.UPG.KICT.FW.A.0005.220313T1700Z-220314T0200Z/ /O.NEW.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Harper-Sumner-Cowley-Chautauqua- 340 PM CST Sat Mar 12 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 091...092... 093 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 9 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ069-070-082-083-094-131245- /O.NEW.KICT.FW.A.0006.220313T1700Z-220314T0200Z/ Butler-Greenwood-Kingman-Sedgwick-Elk- 340 PM CST Sat Mar 12 2022 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...070...082...083 AND 094... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Sunday afternoon through Sunday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop could spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
022 WWUS83 KICT 130852 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 352 AM CDT Sun Mar 13 2022 KSZ069-070-082-083-094-140200- /O.UPG.KICT.FW.A.0006.220313T1700Z-220314T0200Z/ /O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Butler-Greenwood-Kingman-Sedgwick-Elk- 352 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...070...082...083 AND 094... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin KSZ067-068-140200- /O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Reno-Harvey- 352 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067 AND 068... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 9 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin KSZ091>093-098-140200- /O.CON.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Harper-Sumner-Cowley-Chautauqua- 352 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 091...092...093 AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin
397 WWUS83 KICT 131443 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 943 AM CDT Sun Mar 13 2022 KSZ047-050>053-140200- /O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Barton-Rice-McPherson-Marion-Chase- 943 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050... 051...052 AND 053... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 9 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ067>070-082-083-091>094-098-140200- /O.CON.KICT.FW.W.0005.220313T1700Z-220314T0200Z/ Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 943 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067 AND 068... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
162 WWUS83 KICT 140157 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 857 PM CDT Sun Mar 13 2022 KSZ047-050>053-067>070-082-083-091>094-098-140300- /O.EXP.KICT.FW.W.0005.000000T0000Z-220314T0200Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 857 PM CDT Sun Mar 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050... 051...052...053...067...068...069...070...082...083...091...092... 093...094 AND 098... Strong winds of 20 to 30 mph will continue overnight, but increasing relative humidity values will continue climb and limit the fire threat. As a result, we will allow the Red Flag Warning to expire. Very high grassland fire danger will likely remain for portions of central and south-central Kansas through the night. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 11:28 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 12, 11:28 AM CST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1128 AM CST Sat Mar 12 2022 ...Updated Aviation Discussion... .SHORT TERM...(Today through Monday night) Issued at 245 AM CST Sat Mar 12 2022 * Fire weather concerns increasing across southern KS on Sunday A deep, meridional northerly flow resides across the central CONUS this morning in the wake of the amplifying upper trough moving through the eastern CONUS. In the wake of that trough, a very dry airmass, characterized by PW values of 0.10"-0.25", resides across the Plains, stretching as far south as the western Gulf. Meanwhile, the next upper level trough to impact the Central U.S. is approaching the West Coast this morning. This wave will close off over the Pac NW Sunday, then open back up and dive SE into the Central/Southern Plains by Monday, eventually moving east of the area by Monday night. Ensemble guidance continue to hold consistent with the amplitude and track of this wave. Perhaps the main change is a little more digging as it comes out of the Rockies, taking it a bit further south as it emerges out across the SRN Plains. Ahead of that wave, a broadly diffluent flow and increasing mid- level height falls will support a deepening lee-side SFC low Sunday, along with a strengthening low-level flow to the east across central/eastern KS. Increasing low-level thicknesses and increasing WAA will support rising temps through the weekend, peaking on Sunday. Given the substantial southward push of dry, continental air into the Gulf, the increasing return flow over the weekend will come with delayed moistening, setting up a favorable Central/Southern Plains return flow fire weather pattern. South-central Kansas basically melted off yesterday's snowpack, and will see dry conditions today that should help to dry out the finer fuels. Southeast Kansas still has snow on the ground (per late-day satellite imagery), which should keep the fire concerns a bit more marginal in that area. That area also saw higher liquid- equivalent amounts with this last system (compared to south- central KS). All of this points towards an increasing fire weather concern Sunday, mainly across south-central Kansas. Please see the "Fire Weather" section for additional details. By Monday, low-level moistening should be sufficient enough to reduce the fire threat across southern Kansas. While modest, there could be enough low to mid-level moistening ahead of a cold front that will move through later in the day. Modest moisture and lift may support scattered rain showers with the passage of Monday's front, mainly focused over southeast Kansas. Given the potential for a more southern track with the SFC and upper lows, it appears the previously-mentioned ribbon of weak instability may not get pulled this far north now, lowering the, already low, risk of a few thunderstorms. Precip amounts look light and ensemble mean fields have trended drier, possibly due to the slightly more southern track. On the backside of the SFC low, strong CAA during the day combined with a modest pressure gradient should support a period of breezy/windy conditions and a quick shot of cooler air. Martin .LONG TERM...(Tuesday through Friday) Issued at 245 AM CST Sat Mar 12 2022 In the wake of Monday's wave, a progressive shortwave ridge will slide east across the Plains on Tuesday, followed quickly by a SW flow pattern aloft by mid-week. Within the SW flow, rising thicknesses and strengthening southerly flow will lead to a quick rebound in temps. There shouldn't be any lingering snowpack by then which, combined with some downslope warming enhancement, should allow widespread 70s to occur. Model max fields suggest a few 80s will be possible, especially across southern Kansas. Once again, a favorable return flow pattern with delayed moistening may lead to another day of increased fire weather concerns. The main fire weather wildcard for Wednesday will be the timing of a SFC trough forecast to begin moving through by mid to late afternoon. The pressure gradient will relax some near that boundary and could lead to lower winds than currently forecast for parts of the area. That, in turn, could lead to a lower and/or shorter fire threat. That SFC boundary will eventually slow down as the next upper trough approaches from the west. As this trough moves out across the Central/Southern Plains, a SFC low should develop along the advancing frontal boundary. The strength of the SFC low and amplitude of the upper trough/shortwave remains less than consistent in model guidance. In general, deterministic guidance have flip- flopped some from yesterday's guidance. Meanwhile, ensemble guidance have shown a little more run to run consistency, and are a little less amplified than their deterministic counterparts. Bottom line, it still bears watching as it remains our next decent chance at meaningful precipitation and impactful weather, but confidence remains on the lower side. Martin && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1125 AM CST Sat Mar 12 2022 VFR conditions expected the next 24 hours. Breezy/gusty south to southwest winds will continue into early this evening, and then pick back up by around midday Sunday. A strengthening southwesterly low-level jet will support low-level wind shear tonight into early Sunday within the lowest 2000 ft AGL across mainly eastern and southern portions of Kansas && .FIRE WEATHER... Issued at 245 AM CST Sat Mar 12 2022 * Increasing fire weather concerns Sunday (southern KS) Strengthening southerly winds will overlap with a very dry airmass on Sunday leading to an increased risk of elevated to critical fire weather conditions. This appears to be a favorable Central/Southern Plains return flow pattern with delayed moistening. Given increasing confidence in fire weather concerns, a Fire Weather Watch has been issued for extreme southern Kansas for Sunday afternoon. Expansions in the watch will be possible in later shifts, but for now we focused the Watch where confidence is highest, and where liquid equivalent precipitation was lower with this recent round of snow. It should be noted that humidity values will recover on Monday, but will be accompanied by strengthening northerly winds which may continue to impact any ongoing fire suppression/control efforts from Sunday Yet another return flow pattern with delayed moistening appears likely on Wednesday, especially for southern Kansas, with elevated to critical fire conditions possible. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 31 67 42 / 0 0 0 0 Hutchinson 53 28 66 38 / 0 0 0 0 Newton 51 30 66 42 / 0 0 0 0 ElDorado 50 32 66 42 / 0 0 0 0 Winfield-KWLD 54 33 68 43 / 0 0 0 0 Russell 49 25 59 31 / 0 0 0 0 Great Bend 52 25 62 31 / 0 0 0 0 Salina 47 27 61 36 / 0 0 0 0 McPherson 51 28 65 37 / 0 0 0 0 Coffeyville 45 33 63 42 / 0 0 0 0 Chanute 43 32 62 42 / 0 0 0 0 Iola 42 31 61 42 / 0 0 0 0 Parsons-KPPF 44 32 62 42 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for KSZ091>093-098. && SHORT TERM...RM LONG TERM...RM AVIATION...ADK FIRE WEATHER...RM
Hazardous weather outlook, Mar 12, 4:04 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 404 AM CST Sat Mar 12 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 404 AM CST Sat Mar 12 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increased fire weather concerns are expected Sunday afternoon and again Wednesday afternoon, especially across southern Kansas. Please see the Fire Weather Watch for additional details on Sunday's fire weather threat. A few thunderstorms will be possible across far southeast Kansas on Thursday. At this time, the threat of severe weather looks very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:42 AM CST | Fire Weather Watch | ICT | Chautauqua, Cowley, Harper, Sumner | 13 hr |
| Mar 12, 3:40 PM CST | Fire Weather Watch | ICT | Butler, Elk, Greenwood, Kingman, Sedgwick | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.